Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2018, 6:49 PM CDT for Rawlins County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 6:49 PM CDT (23:49 UTC)
- Expired
- May 18, 2018, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:08 PM CDT | HAIL 0.75 | 7 Nw Atwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 4:02 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -493 m²/s²
- 0-3 km storm-relative helicity
- -214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964
WUUS53 KGLD 182349
SVRGLD
KSC153-190030-
/O.NEW.KGLD.SV.W.0020.180518T2349Z-180519T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
649 PM CDT FRI MAY 18 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
North central Rawlins County in northwestern Kansas...
* Until 730 PM CDT
* At 649 PM CDT, a severe thunderstorm was located 5 miles southwest
of Atwood, moving north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atwood, Blakeman and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 10101 3973 10125 4000 10121 4000 10097
TIME...MOT...LOC 2349Z 193DEG 15KT 3977 10113
HAIL...1.25IN
WIND...60MPH
$$
TL1 follow-up statement
261
WWUS53 KGLD 190001
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
701 PM CDT FRI MAY 18 2018
KSC153-190030-
/O.CON.KGLD.SV.W.0020.000000T0000Z-180519T0030Z/
Rawlins KS-
701 PM CDT FRI MAY 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL RAWLINS COUNTY...
At 700 PM CDT, a severe thunderstorm was located near Atwood, moving
north at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Atwood and Blakeman.
Those attending the Atwood Rod Run are in the path of this storm and
should prepare for IMMINENT DANGEROUS WEATHER CONDITIONS. SEEK
SHELTER NOW!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3977 10100 3974 10111 3976 10122 4000 10121
4000 10097
TIME...MOT...LOC 0000Z 193DEG 15KT 3982 10112
HAIL...1.25IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:47 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 18, 3:47 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Goodland KS 247 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1139 AM MDT Fri May 18 2018 A round of showers and thunderstorms is expected to impact both terminals after 00Z. Convection will develop south of the terminal area between 22Z and 00Z and move north and northeast, impacting KGLD in the 00Z-04Z timeframe and KMCK in the 02Z-06Z timeframe. Large hail and damaging winds are possible with stronger storms. After the storms move out, IFR stratus is forecast to develop at both terminals which will gradually lift to MVFR ceilings Saturday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...VINCENT AVIATION...DLF
Hazardous weather outlook, May 18, 11:45 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri May 18 2018 /1145 AM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong and severe thunderstorms are expected to develop after 5 pm along a line from Tribune to Gove to south of Hill City. Thunderstorms will increase in coverage as they move north and northeast across the area this evening, with greatest coverage east of the Kansas- Colorado border. The primary threats will be hail to two inches in diameter and thunderstorm outflow wind gusts to 65 mph which may produce localized areas of blowing dirt. Heavy rainfall is also expected with some storms, especially north of Interstate 70. Although a tornado cannot be ruled out, hail and wind will be the more prevalent threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed late this afternoon and this evening.
In the hours before
Special weather statement, May 18, 6:10 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT FRI MAY 18 2018
KSZ002-182315-
Rawlins KS-
610 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ludell, or 10 miles east of Atwood, moving
northeast at 35 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3981 10074 3976 10074 3962 10085 3971 10105
3990 10085
TIME...MOT...LOC 2303Z 217DEG 32KT 3980 10084
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:10 PM CDT | Special Weather Statement | GLD | Rawlins | 5 min |
| May 18, 6:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 27 min |
| May 18, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.